Alert archive / Kentucky / Tornado Warnings in 2023

Tornado Warning 25, NWS Louisville, KY

May 16, 2023Madison County, Kentucky

NWS Louisville, KY issued this tornado warning at May 16, 2023, 2:35 PM EDT for Madison County, Kentucky. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2023, 2:35 PM EDT (18:35 UTC)
Expired
May 16, 2023, 3:15 PM EDT
In force
40 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Madison County, KY

The radar

The Jackson,KY radar (KJKL), 75 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 2:41 PM EDTTSTM WND DMG1 Ssw Redhouse, KYRECEIVED TWO REPORTS OF A TREE DOWN ON RED HOUSE ROAD.
May 16, 2:57 PM EDTTSTM WND DMG5 Sw Trapp, KYDELAYED REPORT. SPOTTER SAID THERE WAS A TREE DOWN IN COLLEGE HILL THAT SHUT HIS ELECTRICITY OFF UNTIL ROUGHLY 12 HOURS LATER. ALSO, HE HAD DIME SIZED PLUS HAIL AT HIS LOCATION. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 12:30 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2023-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2023-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1248 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

049 
WFUS53 KLMK 161835
TORLMK
KYC151-161915-
/O.NEW.KLMK.TO.W.0025.230516T1835Z-230516T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Louisville KY
235 PM EDT Tue May 16 2023

The National Weather Service in Louisville has issued a

* Tornado Warning for...
  Northeastern Madison County in central Kentucky...

* Until 315 PM EDT.
    
* At 235 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Richmond, moving east at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Richmond, Harris Ferry, Bybee, College Hill, Moberly, Redhouse,
  Doylesville, Hillcrest, Reeds Crossing and Million.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3779 8408 3778 8411 3777 8410 3777 8408
      3776 8409 3774 8408 3774 8410 3772 8409
      3775 8440 3782 8439 3786 8412 3785 8411
      3786 8409 3785 8408 3784 8409 3784 8410
      3782 8412 3781 8412 3782 8410 3781 8408
TIME...MOT...LOC 1835Z 265DEG 27KT 3779 8434 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

13
5 follow-up statements
385 
WWUS53 KLMK 161840
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
240 PM EDT Tue May 16 2023

KYC151-161915-
/O.CON.KLMK.TO.W.0025.000000T0000Z-230516T1915Z/
Madison KY-
240 PM EDT Tue May 16 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM EDT FOR
NORTHEASTERN MADISON COUNTY...
    
At 239 PM EDT, a severe thunderstorm capable of producing a tornado 
was located southwest of Redhouse near I-75, northwest of Richmond, 
moving east at 30 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Richmond, Harris Ferry, Bybee, College Hill, Moberly, Doylesville,
Hillcrest, Reeds Crossing and Elliston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Motorists should not take shelter under highway overpasses. If you
cannot safely drive away from the tornado, as a last resort, either
park your vehicle and stay put, or abandon your vehicle and lie down
in a low lying area and protect yourself from flying debris.

&&

LAT...LON 3779 8408 3778 8411 3777 8410 3777 8408
      3776 8409 3774 8408 3774 8410 3772 8409
      3775 8433 3782 8433 3786 8412 3785 8411
      3786 8409 3785 8408 3784 8409 3784 8410
      3782 8412 3781 8412 3782 8410 3781 8408
TIME...MOT...LOC 1839Z 265DEG 27KT 3779 8430 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

13
818 
WWUS53 KLMK 161845
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
245 PM EDT Tue May 16 2023

KYC151-161915-
/O.CON.KLMK.TO.W.0025.000000T0000Z-230516T1915Z/
Madison KY-
245 PM EDT Tue May 16 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM EDT FOR
NORTHEASTERN MADISON COUNTY...
    
At 244 PM EDT, a severe thunderstorm capable of producing a tornado 
was located between Redhouse and Richmond, moving east at 30 mph. 
Storm spotters have reported rotation aloft with this storm.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Richmond, Harris Ferry, Bybee, College Hill, Moberly, Doylesville,
Elliston, and Reeds Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

&&

LAT...LON 3779 8408 3778 8411 3777 8410 3777 8408
      3776 8409 3774 8408 3774 8410 3772 8409
      3775 8429 3782 8428 3786 8412 3785 8411
      3786 8409 3785 8408 3784 8409 3784 8410
      3782 8412 3781 8412 3782 8410 3781 8408
TIME...MOT...LOC 1844Z 265DEG 27KT 3779 8425 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

13
147 
WWUS53 KLMK 161850
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
250 PM EDT Tue May 16 2023

KYC151-161915-
/O.CON.KLMK.TO.W.0025.000000T0000Z-230516T1915Z/
Madison KY-
250 PM EDT Tue May 16 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM EDT FOR
NORTHEASTERN MADISON COUNTY...
    
At 248 PM EDT, a severe thunderstorm capable of producing a tornado 
was located near Harris Ferry and Union City, moving east at 30 mph. 
Rotation aloft has been spotted with this storm.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Harris Ferry, Bybee, College Hill, Elliston, and Doylesville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

&&

LAT...LON 3779 8408 3778 8411 3777 8410 3777 8408
      3776 8409 3774 8408 3774 8410 3772 8409
      3776 8425 3782 8423 3786 8412 3785 8411
      3786 8409 3785 8408 3784 8409 3784 8410
      3782 8412 3781 8412 3782 8410 3781 8408
TIME...MOT...LOC 1848Z 265DEG 27KT 3779 8420 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

13
614 
WWUS53 KLMK 161859
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
259 PM EDT Tue May 16 2023

KYC151-161915-
/O.CON.KLMK.TO.W.0025.000000T0000Z-230516T1915Z/
Madison KY-
259 PM EDT Tue May 16 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM EDT FOR EAST
CENTRAL MADISON COUNTY...
    
At 258 PM EDT, a severe thunderstorm capable of producing a tornado 
was located over Harris Ferry near College Hill, moving east at 30 
mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Harris Ferry and College Hill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

&&

LAT...LON 3779 8408 3778 8411 3777 8410 3777 8408
      3776 8409 3774 8408 3774 8410 3772 8409
      3778 8419 3784 8416 3786 8412 3785 8411
      3786 8409 3785 8408 3784 8409 3784 8410
      3782 8412 3781 8412 3782 8410 3781 8408
TIME...MOT...LOC 1858Z 265DEG 27KT 3780 8410 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

13
643 
WWUS53 KLMK 161910
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
310 PM EDT Tue May 16 2023

KYC151-161919-
/O.EXP.KLMK.TO.W.0025.000000T0000Z-230516T1915Z/
Madison KY-
310 PM EDT Tue May 16 2023

...THE TORNADO WARNING FOR EAST CENTRAL MADISON COUNTY WILL EXPIRE AT
315 PM EDT...
        
The storm which prompted the warning moved out of the area.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Louisville.

LAT...LON 3779 8408 3778 8411 3777 8410 3777 8408
      3776 8409 3774 8408 3774 8410 3772 8409
      3778 8419 3784 8416 3786 8412 3785 8411
      3786 8409 3785 8408 3784 8409 3784 8410
      3782 8412 3781 8412 3782 8410 3781 8408
TIME...MOT...LOC 1909Z 265DEG 27KT 3781 8401 

$$

13

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this tornado warning went out at May 16, 1:37 PM EDT, 58 minutes earlier.

Area forecast discussion, May 16, 1:37 PM EDT, 58 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
137 PM EDT Tue May 16 2023

...Updated Aviation Discussion...

.Forecast Update...
Issued at 1000 AM EDT Tue May 16 2023

Current surface analysis places area of low pressure over western KY
with associated W-E oriented warm front draped across north-central
KY and cold front extending SW into the lower MS Valley. Showers and
storms this morning have largely remained along and north of I-64,
pushing east into the Bluegrass region. Brief torrential rainfall
dropping up to a quick half inch of rain and wind gusts of 20-30 mph
have been observed with this morning's convection. With the rain and
clouds generally confined to areas along and north of I-64, already
seeing a notable N-S temperature gradient across the area. Over
southern IN and north-central KY, temps remain in the upper 50s to
lower 60s while across south-central KY, temps have warmed into the
lower to mid 70s.

As we move into this afternoon, it is this area across south-central
KY where we expect to see modest destabilization as afternoon
temperatures push into the upper 70s to lower 80s along with
dewpoints in the mid to upper 60s. SPC Mesoanalysis and Hi-Res
guidance indicate SBCAPE of 1500-2500 J/kg possible this afternoon
south of the surface low in the warm sector, with Effective Bulk
Shear generally in the 25-35 kt range. As the cold front begins to
push into the area by early afternoon, expect convection to begin
firing up along the boundary. With organized multicell clusters the
main convective mode, expect damaging wind to be the main threat
especially in any bowing segments, but also cannot rule out some
hail and a brief tornado or two.

Any areas that see repeat rounds of showers/storms have a medium
chance for localized flooding issues, mainly in the form of ponding
on roadways and nuisance flooding.

&&

.Short Term...(Today and tonight)
Issued at 345 AM EDT Tue May 16 2023

...Strong to Severe Storms Possible Today...

Key Messages:

- Thunderstorms could produce damaging winds and locally heavy
rainfall today, and a tornado can't be ruled out either.

- Risk for damaging winds is highest from roughly noon until 6 PM,
mainly across south-central Kentucky, and increases toward Lake
Cumberland (along with the tornado threat).

- Risk for excessive rainfall is highest near and just south of the
I-64 corridor.

Discussion:  Current sfc analysis shows a 1015mb low near CGI,
drawing a warm front northward into south-central Kentucky.
Dewpoints in the mid-60s have made it as far north as the Cumberland
Parkway and will continue to expand northward overnight into the
morning. Cluster of convection is now solidly into southern
Illinois, and expect it to mostly hold together with the help of the
attendant sfc low.

Later this morning, expect the warm front to light up with just a
little daytime heating. This could serve as a focus for some
training storms, resulting in locally heavy rainfall. QPF is
maximized along and just south of Interstate 64, with totals
averaging around 1.5 inches, and localized 2-3 inch totals possible.
With even the 1-hr FFG solidly over 2 inches, the flash flood threat
will be limited to the heaviest rainers over poorly drained or urban
areas, but ponding or nuisance flooding is a decent bet anywhere
from southern Indiana eastward into the Bluegrass region of
Kentucky.

As the sfc low pushes east across the area, expect a few line
segments to develop ahead of its cold front by midday and move east
across south-central Kentucky this afternoon. Plenty of instability
available with sfc-based CAPE of 1500 J/kg or better and downdraft
CAPE at 800-900 J/kg. Northward extent of this juicy environment
depends on how long a window exists for heating, and that window is
more favorable farther east. Damaging winds are the main threat with
steep lapse rates, unidirectional shear and mid-level winds around
40 kt, but the tornado threat can't be totally discounted as you get
over toward Lake Cumberland.

Cold front pushes through late this afternoon, with convection
departing to the south and east. Cooler and drier air spills in as
high pressure builds into the Great Lakes, allowing Wednesday
morning lows to drop a few degrees below normal for mid-May.

.Long Term...(Wednesday through Monday)
Issued at 309 AM EDT Tue May 16 2023

The extended portion of the forecast starts off dry on Wednesday. A
mid-level shortwave trough axis will be swinging overhead with
another mid-level disturbance upstream near Kansas City. Northerly
low-level flow will advect cooler, drier air into the region. Look
for mostly sunny skies, with afternoon SCT cumulus. Highs in the
mid/upper 70s will be common, perhaps touching 80 F in Bowling
Green. Wednesday night looks clear and cool, with a steady northeast
wind. Lows will range from the low/mid 40s in the Bluegrass Region
and SE Indiana to the low/mid 50s in southern KY.

The upper level wave that was over Kansas City moves over the Lower
Ohio Valley on Thursday as sfc ridging shifts off the East Coast.
Moisture return commences via southerly flow on the backside of the
high. Weak low-level convergence could help spark isolated to
scattered showers/storms Thursday afternoon in south-central KY,
with the best chance for a storm in the Lake Cumberland region. The
rest of central KY and southern IN is likely to remain dry with
afternoon temps warming into the mid 70s to around 80 degrees.

A deeper upper level wave drops southeast over the Upper Midwest and
Great Lakes Friday before continuing over the Interior Northeast on
Saturday. This system will drag a cold front through the area,
though timing remains problematic. A fairly quick-hitting swath of
showers looks likely with this front, but the risk for severe
weather and flooding is low. Best chance for showers and a slight
chance for storms appears to be Friday afternoon into Saturday, but
this whole period is not likely to be wet. Timing uncertainties
continue to result in smeared PoPs across multiple time frames. Will
need to continue to refine the most likely rainy period in
subsequent forecasts. Highs on Friday should be near 80 with warm
southerly flow in place ahead of the cold front.

Dry weather is likely by Saturday night in the wake of the front,
but again, some areas be dry by Saturday afternoon depending on
timing of fropa. Temperatures will be a touch cooler over the
weekend with highs in the 70s and lows in the upper 40s to mid 50s.
Dry weather is likely to linger into early next week.

&&

.Aviation...(18Z TAF Issuance)
Issued at 135 PM EDT Tue May 16 2023

IMPACTS:
* Line of showers and storms moving through the area, expected to
  impact BWG and LEX over the next few hours.
* MVFR to IFR CIGs will persist into this evening before skies clear
  from north to south.

Discussion: Line of showers and storms associated with a cold front
are currently pushing through south- and east-central KY. Main
impacts are locally gusty winds, torrential rain, reduced
ceilings/visibility, and cloud to ground lightning. Expect
precipitation to clear all TAF sites by 16/20-21Z. Behind the front,
lower ceilings (IFR to MVFR) are expected to persist for several
hours before gradually clearing from north to south between 16/21 -
17/03Z. Cannot rule out some MVFR BR overnight, but confidence
remains low at this point in time. For Wednesday, dry weather with
winds generally out of the NE and wind speeds around 5-10 kts.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...JML
Short Term...RAS
Long Term...EBW
Aviation...JML
Hazardous weather outlook, May 16, 12:42 PM EDT, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
1242 PM EDT Tue May 16 2023

KYZ027-028-039>041-045>049-053>057-062>067-071>078-081-082-171645-
Grayson-Hardin-Anderson-Woodford-Fayette-Nelson-Washington KY-Mercer-
Jessamine-Clark KY-Larue-Marion-Boyle-Garrard-Madison-Edmonson-Hart-
Green-Taylor-Casey-Lincoln-Warren-Simpson-Allen-Barren-Monroe-
Metcalfe-Adair-Russell-Cumberland-Clinton-
Including the cities of Leitchfield, Elizabethtown, Lawrenceburg,
Versailles, Lexington, Bardstown, Springfield, Harrodsburg,
Nicholasville, Winchester, Hodgenville, Lebanon, Danville,
Lancaster, Richmond, Brownsville, Horse Cave, Greensburg,
Campbellsville, Liberty, Stanford, Bowling Green, Franklin,
Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia,
Jamestown, Burkesville, and Albany
1242 PM EDT Tue May 16 2023 /1142 AM CDT Tue May 16 2023/

...SEVERE THUNDERSTORM WATCH 225 IN EFFECT UNTIL 8 PM EDT /7 PM CDT/
THIS EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms this afternoon may become strong or severe. Damaging
winds are the main threat, but a tornado or hail threat cannot be
ruled out.

Locally heavy rainfall is also possible. Ponding of water or minor
flooding is possible where the heaviest rain falls.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon.

GENERAL STORM MOTION OF THE DAY:

Storms will move from west to east at 40 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

INZ076>079-083-084-089>092-KYZ023>026-029>038-042-043-061-070-171645-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Bullitt-
Jefferson KY-Oldham-Trimble-Henry-Shelby-Franklin-Scott KY-
Harrison KY-Spencer-Bourbon-Nicholas-Butler-Logan-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Shepherdsville,
Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville,
Frankfort, Georgetown, Cynthiana, Taylorsville, Paris, Carlisle,
Morgantown, and Russellville
1242 PM EDT Tue May 16 2023 /1142 AM CDT Tue May 16 2023/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms this afternoon could become strong. Locally damaging
winds and hail are the main threat.

Locally heavy rainfall is also possible. Ponding of water or minor
flooding is possible where the heaviest rain falls.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon.

GENERAL STORM MOTION OF THE DAY:

Storms will move from west to east at 40 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

JML

In the hours before

Special weather statement, May 16, 12:38 PM EDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Louisville KY
1238 PM EDT Tue May 16 2023

KYZ024-025-027>029-161730-
Grayson KY-Bullitt KY-Meade KY-Hardin KY-Breckinridge KY-
1238 PM EDT Tue May 16 2023

...Strong thunderstorms will impact portions of southeastern Meade,
northern Grayson, Hardin, southeastern Breckinridge and Bullitt
Counties through 130 PM EDT/1230 PM CDT/...

At 1238 PM EDT/1138 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 11 miles southeast of
Brandenburg to 14 miles west of Elizabethtown to 10 miles west of
Leitchfield. Movement was northeast at 50 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Elizabethtown, Shepherdsville, Leitchfield, Radcliff, Mount
Washington, Vine Grove, Lebanon Junction, Muldraugh, Clarkson and
Bardstown Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT/700 PM
CDT/ for central Kentucky.

&&

LAT...LON 3744 8660 3772 8617 3795 8598 3809 8547
      3801 8551 3799 8549 3796 8553 3793 8555
      3791 8558 3789 8558 3782 8568 3781 8574
      3779 8574 3779 8573 3778 8573 3752 8609
TIME...MOT...LOC 1638Z 244DEG 44KT 3792 8598 3775 8612 3751 8648

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RJS
Special weather statement, May 16, 2:02 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Louisville KY
202 PM EDT Tue May 16 2023

KYZ064-065-077-161830-
Taylor KY-Adair KY-Green KY-
202 PM EDT Tue May 16 2023

...A strong thunderstorm will impact portions of Green, southeastern
Taylor and central Adair Counties through 230 PM EDT/130 PM CDT/...

At 201 PM EDT/101 PM CDT/, Doppler radar was tracking a strong
thunderstorm 7 miles west of Greensburg, moving east at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Greensburg around 110 PM CDT.

Other locations in the path of this storm include Columbia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT/700 PM
CDT/ for south central and central Kentucky.

&&

LAT...LON 3716 8567 3718 8569 3726 8568 3727 8567
      3727 8568 3729 8568 3730 8570 3734 8569
      3732 8517 3704 8523
TIME...MOT...LOC 1801Z 279DEG 43KT 3724 8564

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

CJP

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 12:38 PM EDTSpecial Weather StatementLMKBullitt, Hardin52 min
May 16, 12:51 PM EDTSevere Thunderstorm WarningLMKBullitt, Hardin24 min
May 16, 12:59 PM EDTSevere Thunderstorm WarningLMKEdmonson, Grayson, Hart31 min
May 16, 1:13 PM EDTSevere Thunderstorm WarningLMKHardin, Larue, Nelson47 min
May 16, 1:27 PM EDTTornado WarningLMKLarue, Marion, Nelson, Washington48 min
May 16, 1:32 PM EDTSevere Thunderstorm WarningLMKBourbon, Harrison, Nicholas28 min
May 16, 1:44 PM EDTSevere Thunderstorm WarningLMKLarue, Marion, Nelson, Washington46 min
May 16, 2:00 PM EDTTornado WarningLMKBourbon, Nicholas15 min
May 16, 2:02 PM EDTSpecial Weather StatementLMKAdair, Green28 min
May 16, 2:15 PM EDTTornado WarningLMKBoyle, Casey, Marion30 min
May 16, 2:29 PM EDTSevere Thunderstorm WarningLMKMadison46 min
May 16, 2:30 PM EDTSevere Thunderstorm WarningLMKRussell19 min
May 16, 2:31 PM EDTTornado WarningLMKBoyle, Casey, Lincoln29 min
May 16, 2:39 PM EDTSevere Thunderstorm WarningLMKBarren, Metcalfe25 min
May 16, 2:53 PM EDTSevere Thunderstorm WarningLMKGarrard, Lincoln, Madison37 min
May 16, 2:53 PM EDTSevere Thunderstorm WarningLMKClark37 min
May 16, 2:55 PM EDTSevere Thunderstorm WarningLMKAllen, Simpson, Warren22 min
May 16, 3:03 PM EDTSevere Thunderstorm WarningLMKAdair, Casey, Russell27 min
May 16, 3:24 PM EDTSpecial Weather StatementLMKBarren21 min
May 16, 3:30 PM EDTSevere Thunderstorm WarningLMKMadison15 min
May 16, 3:54 PM EDTSpecial Weather StatementLMKCumberland, Monroe36 min
May 16, 4:26 PM EDTSpecial Weather StatementLMKClinton19 min

Nearby

Tornado Warnings in Kentucky, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.